Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 126, NWS Pueblo, CO

August 28, 2001Pueblo County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 28, 2001, 4:53 PM MDT for Pueblo County, Colorado. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 28, 2001, 4:53 PM MDT (22:53 UTC)
Expired
Aug 28, 2001, 5:45 PM MDT
In force
52 min
Issued by
NWS Pueblo, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Pueblo County, CO

What was reported inside it

TimeReportWhereRemark
Aug 28, 4:53 PM MDTThunderstorm Wind 52 MPueblo Muni Arpt, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.9 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-380 J/kg
Mixed-layer LCL
3300 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

972 
WUUS55 KPUB 282254
SVRPUB
COC101-282345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
453 PM MDT TUE AUG 28 2001

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PUEBLO COUNTY IN SOUTHEAST COLORADO

* UNTIL 545 PM MDT

* AT 451 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
  SEVERE THUNDERSTORM OVER PUEBLO...MOVING NORTHEAST AT 15 MPH. AT  
  453 PM WINDS GUSTED TO 60 MPH AT THE PUEBLO AIRPORT.  

* SOME LOCATIONS AFFECTED WILL BE...
  PUEBLO THROUGH 530 PM MDT

AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL AROUND 
ONE INCH IN DIAMETER AND DAMAGING WINDS AROUND 60 MPH. GET INDOORS 
AND IN AN INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT CAN OFFER THE 
BEST PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PUEBLO.

LAT...LON 3823 10487 3813 10468 3849 10429 3852 10461

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 2:30 PM MDT, 2 hours 23 minutes earlier.

Area forecast discussion, Aug 28, 2:30 PM MDT, 2 hours 23 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
ISSUED BY NATIONAL WEATHER SERVICE DENVER CO
230 PM MDT TUE AUG 28 2001

...SHORT TERM...WIDELY SCATTERED TSTMS FIRING ALONG AXIS OF WK
MID-LVL SHRTWV TROF MOVG SEWRD THROUGH CNTRL CO ATTM MOSTLY HIGH
BASED PRODUCING GUSTY WNDS AND CG LIGHTNING.  HOTTEST CELLS
(50-55DBZ) ON RADAR IN THE VCNTY OF PIKES PEAK/TELLER CTY...CUSTER
AND CHAFFEE CTYS.  RUC AND ETA BNDRY LYR GRIDS ALSO SHOW AN INCREASE
IN LOW LVL MOISTURE UP AGAINST EAST SLOPE OF THE SANGRE DE CRISTO...
WET AND RAMPART RANGES NEXT 3-6 HRS WITH 850-700 MB THETA-E RIDGE
OVR I-25 CORRIDOR.  EVEN WITH INCREASING SELY LOW LVL FLOW NEXT SVRL
HRS MODELS SHOW INVERTED-V SOUNDINGS E OMTNS REST OF THIS AFTN AND
EVE.  AT PRESENT SPEED SHOULD SEE HIGH COUNTRY CONVECTION MOVG OVR
I-25 CORRIDOR BEFORE 00Z WHERE 0-2KM CAPES APRCH 600 J/KG THRU
00Z/WED.  WND GUSTS TO 45 KTS AND CG LGTNG APRS TO BE MAIN THREAT.
AS STORMS MOVE OUT ACRS THE SERN PLAINS THIS EVE...SHOULD SEE STORM
ACTVTY DROP OFF UNTIL UPR LVL FORCING/STORM AXIS MOVES INTO DEEPER
MOISTURE/GREATER INSTABILITY OUT NR THE KANSAS BORDER.  ITS HERE
WHERE WND AND STABILITY PROFILES COULD SUPPORT ISOLD STG/SVR TSTMS
OVRNGT.  DONT SEE STORMS IN THE FAR SERN CTYS UNTIL AFT SUNSET.
OTWS...SHOULD SEE SKIES CLRG FM NW TO SE AS DRIER...SUBSIDENT AIR
MOVES IN BEHIND SHRTWV.  WITH INCREASING DOWNWARD FORCING LATER THIS
EVE...MIGHT SEE A PD OF GUSTY DOWNSLOPE WNDS ON EAST FACING
SLOPES.   BAKER

...LONG TERM...FOR WEDNESDAY DONT EXPECT MUCH CHANGE TO PTRN
HOWEVER AVN SHOWS A MUCH STRONGER DISTURBANCE MOVING INTO CNTRL CO
BY LATE WED AFTN AS COMPARED TO ETA AND NGM.  AT FIRST GLANCE
INITALLY BELIEVED AVN WAS WAY OVERDONE HOWEVER STLT LOOP DOES SEEM
TO SHOW SOME TYPE OF DISTURBANCE OVR WRN UT THATIS LATCHING ON TO.
ASSOCIATED MSTR WITH THIS FEATURE MAY ALLOW FOR BETTER COVERAGE OF
SCT TSTMS WED AFTN ACRS ERN SAN JUANS INTO SERN MTNS.  OVR SERN CO
LOW LVL FLOW WL CONT SLY ON WED AND ALLOW FOR ANOTHER WRM DAY
SIMILAR TO THIS AFTN.  SOME TSTMS WHICH FORM OVR THE HIGHER TERRAIN
WED AFTN MAY MOVE ACRS LOWER ELEVATIONS LATE WED AFTN ALONG THE I-25
CORRIDOR FRM COS SOUTH TO TAD.  WITH RATHER LARGE DEWPOINT SPREADS
EXPECT STG GUSTY WINDS AND LIGHTNING BUT LIMITED RAINFALL ESPECIALLY
OVR THE LOWER ELEVATIONS.  OVR THE SERN PLAINS PROBABLY WONT SEE
ANY TSTMS DURING THE AFTN HOURS.

FOR WED NGT AND THU NEXT FEATURE TO CONTEND WITH IS A CDFNT WHICH IS
FCST TO MOVE INTO SERN CO.  AVN AND NGM STRONGER AND QUICKER WITH
FNTL MOVEMENT INTO SERN CO THAN LATEST MESO-ETA WHICH WANTS TO STALL
FNT ALONG PALMER DIVIDE DURING THE DAY ON THU.  CONSIDERING
DISTURBANCE THAT IS FCST TO MOVE ACRS ERN CO WED NGT AND ASSOCIATED
OUTFLOW BOUNDARIES FROM CONVECTION WOULD TEND TO BELIEVE THAT FNT WL
GET PUSHED FUTHER SOUTH MORE QUICKLY AS SHOWN BY NGM AND AVN.  AS A
RESULT SHOULD SEE COOLER TEMPS AND HIGHER LOW LVL MSTR VALUES ACRS
SERN CO ON THU.  AS FAR AS PCPN CHCS QUITE OF BIT OF MSTR WL BE
AROUND IN THE MID LVLS ACRS THE AREA TO PRODUCE SCT TSTMS IN THE
MTNS AND SERN FOOTHILLS THU AFTN.  OVR SERN CO WITH DEEPER LOW LVL
MSTR IN PLACE AND DVLPG ESE LOW FLOW BY AFTN SHOULD SEE AN INCRG CHC
FOR TSTMS FM COS SOUTHWARD TO TAD.  IF FNT MOVES ACRS SERN PLAINS
TOO QUICKLY THEN AIRMASS MAY GET STABILIZED INITIALLY WITH BEST CHC
OF STORMS HOLDING OFF UNTIL LATE IN THE AFTN OR EVENING.  TEMPS ON
THU ACRS SERN CO SHOULD AVERAGE ABOUT 10 DEGREES COOLER UNLESS FNT
IS STRONGER THAN EXPECTED.  LATEST MAV GUIDANCE SHOWS TEMPS ONLY IN
THE 70S ACRS SERN CO ON THU HOWEVER MAV TEMPS HAVE RECENTLY BEEN
SHOWING A COLD BIAS SO WONT TREND THAT LOW AT THIS POINT.

IN THE EXTENDED PD SHOULD SEE ANOTHER ROUND ON TSTMS ACRS THE MTNS
AND SERN CO ON FRI AS LOW AND MID LVL MOISTURE WL CONT.  IN ADDITION
LATEST AVN SHOWS FAIRLY 300 MB POTENTIAL VORTICITY MOVING ACRS AREA
WHICH SHOULD ENHANCE TSTMS.  WITH SELY LOW LVL FLOW TEMPS ON FRI
SHOULD BE NR NORMAL OVR SERN CO.

OVR THE WEEKEND INTO EARLY NEXT WK UPR LVL RDG WL GRADUALLY BUILD
OACRS RGN AND MAY ALLOW FOR A RETURN OF WARMER TEMPS AND DECREASING
CHCS FOR TSTMS ESPECIALLY SUN THRU TUE.   KLEYLA

.PUB...NONE.

In the hours before

Special weather statement, Aug 28, 11:58 AM MDT, 4 hours 55 minutes before
COZ058>081-282000-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
ISSUED BY NATIONAL WEATHER SERVICE DENVER CO
1158 AM MDT TUE AUG 28 2001

...THE SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO...

A WEAK UPPER LEVEL DISTURBANCE BISECTING THE STATE FROM SOUTHWEST
TO NORTHEAST AT THE NOON HOUR WILL MOVE SOUTHEAST OVER THE OUTLOOK
AREA LATER THIS AFTERNOON AND THIS EVENING.  FURTHERMORE LIGHT
SOUTHEAST WINDS AHEAD OF THIS DISTURBANCE WILL INCREASE LOW LEVEL
MOISTURE WHICH WILL BE USED TO FUEL SHOWER AND THUNDERSTORM
DEVELOPMENT LATER THIS AFTERNOON ON THE PLAINS.

SHOWERS AND THUNDERSTORMS WILL FORM FIRST OVER HIGHER ELEVATIONS
OF THE RAMPART AND SAWATCH RANGES...AND THE PIKE PEAK AREA OF TELLER
COUNTY BETWEEN NOON AND 1 PM.  ISOLATED STORMS WILL THEN DRIFT
SOUTHEAST OVER THE ADJACENT LOWER ELEVATIONS OF EL PASO...PUEBLO AND
CUSTER COUNTIES BETWEEN 1 AND 4 PM MDT.  THE HIGHER TERRAIN
SURROUNDING THE SAN LUIS VALLEY AS WELL AS THE SANGRE DE CRISTO AND
WET MOUNTAIN RANGES WILL ALSO SEE SHOWERS AND THUNDERSTORMS
DEVELOPING DURING THIS PERIOD.

EVEN WITH THE INCREASE IN LOW LEVEL MOISTURE THUNDERSTORMS MOVING
OFF THE HIGH TERRAIN AND OVER THE I-25 CORRIDOR WILL BE HIGH BASED.
THEREFORE STORMS ARE EXPECTED TO PRODUCE LITTLE RAINFALL...WITH
STRONG GUSTY OUTFLOW WINDS AND DEADLY CLOUD-TO-GROUND LIGHTNING
THE MAIN THREAT.

ONCE THE UPPER LEVEL DISTURBANCE MOVES OVER THE SOUTHEAST CORNER OF
THE STATE BY LATE THIS EVENING...SHOWERS AND THUNDERSTORMS WILL HAVE
ENDED IN THE MOUNTAINS AND ADJACENT PLAINS AS DRIER AND MORE STABLE
AIR MOVES IN FROM THE WEST.

SEVERE WEATHER IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.
HOWEVER...THUNDERSTORM WIND GUSTS TO 50 MPH WILL BE POSSIBLE.
WEATHER SPOTTERS ARE ASKED TO RELAY ANY REPORTS OF STRONG WINDS OR
WIND CAUSED DAMAGE TO THE NATIONAL WEATHER SERVICE.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL NEWS MEDIA FOR ALL
YOUR WEATHER CONCERNS.

BAKER...WFO BOULDER

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.